Colorado, 2003

Winter Storm in Colorado, November 17 to 18, 2003

November 17 to 18, 2003 · NWS BOU · 2 events in 2 counties and zones

Heavy snow fell across portions of the north-central mountains. 5 inches at Columbine Snotel, 10 inches at Copper Mountain, with 9 inches at Breckenridge Ski Area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy snow fell across portions of the north-central mountains. Snowfall totals included: 16.5 inches at Columbine Snotel, 10 inches at Copper Mountain, with 9 inches at Breckenridge Ski Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 17, 3:00 PM MST, 3 hours earlier.

Area forecast discussion, Nov 17, 3:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MST MON NOV 17 2003

.SHORT TERM...CURRENT RADAR AND MOUNTAIN CAMS SHOW MOUNTAINS IN THE
I-70 CORRIDOR GETTING HAMMERED AT MID AFTERNOON.  THE EMBEDDED
CONVECTION WAS EVEN STRONG ENOUGH TO BRING A FEW RAIN/SNOW SHOWERS
ONTO THE PLAINS.  SNOTEL SO FAR SHOWS WATER EQUIVALENTS OF 0.2 TO
0.8 INCH WITH 1.0 AT TOWER...SO ESTIMATING ABOUT 4-10 INCHES IN
MOUNTAINS SO FAR WITH THE HIGHEST IN WESTERN GRAND AND WESTERN
JACKSON.  EISENHOWER TUNNEL JUST REPORTED 6 INCHES.  SATELLITE SHOWS
DRYING AND SUBSIDENCE NOW MOVING INTO NORTHWEST COLORADO SO SNOW
INTENSITY WILL BE DECREASING THIS EVENING.  HOWEVER...STRONG
OROGRAPHICS WILL KEEP ACCUMULATING SNOWFALL THROUGH THE NIGHT.  SNOW
MODEL SHOWS ANOTHER 1-4 INCHES AFTER 5 PM...AND PROBABLY ANOTHER 1-2
BETWEEN NOW AND THEN.  STRONG WINDS WILL PRODUCE WHITEOUT CONDITIONS
AT TIMES IN THE HIGHER ELEVATIONS SO WINTER STORM WARNING WILL
REMAIN IN EFFECT FOR TONIGHT EVEN THOUGH SNOW INTENSITY WILL BE ON
THE DECREASE.  BY TUESDAY MORNING...A STRONG MOUNTAIN TOP INVERSION
SETS UP SO ONLY VERY LIGHT SNOWFALL DESPITE FAVORED STRONG NORTHWEST
FLOW.

NOW FOR THE WINDS...AS SHORT WAVE TROF AXIS MOVES ACROSS AND
SUBSIDENCE KICKS IN...WE SHOULD SEE WINDS PICK UP ALONG THE FRONT
RANGE.  FLOW ALOFT DOES NOT LOOK STRONG ENOUGH TO PRODUCE WARNING
CRITERIA THIS EVENING.  THE MAIN THREAT FOR HIGH WINDS OCCURS LATE
TONIGHT AS VERY STRONG MOUNTAIN TOP STABLE LAYER DEVELOPS AND CROSS
MOUNTAIN FLOW INCREASES TO 50 KTS.  THE STRENGTH OF THE STABLE LAYER
SHOULD SUPPORT A VERY WELL DEFINED MOUNTAIN WAVE SO BELIEVE HIGH
WIND WARNING IN THE FOOTHILLS IS WARRANTED.  ON THE PLAINS...WILL
MENTION GUSTS UP TO 70 MPH RIGHT NEXT TO THE FOOTHILLS WHILE LIGHTER
WINDS PREVAIL EAST OF THE I-25 CORRIDOR.

.LONG TERM...MAIN CHANGE TO THIS PACKAGE WILL BE TO DELAY THE
ARRIVAL OF PRECIPITATION LATE IN THE WEEK. OTHERWISE...MADE ONLY
MINOR ADJUSTMENTS TO TEMPERATURES AND KEPT GUSTY WINDS GOING IN THE
MTNS IN THE FOOTHILLS THROUGH THE PERIOD. MODELS IN GENERAL AGREEMENT
OUT THROUGH THURSDAY AS THEY EACH SHOW STRONG RIDGING OVER THE ROCKY
MTN REGION THROUGH MIDWEEK. 700 MB TEMPS ON WEDNESDAY MIX DOWN TO
THE SFC TO RESULT IN MAX TEMPS IN THE UPPER 60S AND LOWER 70S AT
LOWER ELEVATIONS. SHOULD SEE SIMILAR READINGS THURSDAY WITH
DOWNSLOPING CONTRIBUTING TO WARMUP. SWLY WINDS COULD BECOME PRETTY
GUSTY WEDNESDAY AFTERNOON AND EVENING WITH INCREASING CROSS MTN
PRESSURE GRADIENT. SHOULD WIND SPEEDS WEDNESDAY AFTERNOON BECOME
STRONGER WITH THE NEXT MODEL RUN...THE LATER SHIFT MAY CONSIDER
ISSUING A FIRE WEATHER WATCH WEDNESDAY AFTERNOON AND NIGHT FOR
FOOTHILL ZONES 35 AND 36.

IN EXTENDED PERIOD...FRIDAY-MONDAY...MEDIUM RANGE MODELS ARE SHOWING
A DEEP UPPER TROUGH DIGGING INTO THE GREAT BASIN BY END OF THE WEEK.
TRACK AND TIMING OF THE TROUGH AND 700 AND 500 MB LOW PRESSURE
CENTERS STILL UP IN THE AIR. SINCE CONFIDENCE IN THE MODELS REMAINS
LOW...WILL MAKE ONLY MINOR CHANGES TO THE EXTENDED PERIOD.
ALTHOUGH...BECAUSE THE WEST COAST SYSTEM NOW LOOKS SLOWER AND A BIT
STRONGER...WILL DELAY ONSET OF PRECIPITATION IN MOST AREAS UNTIL
SATURDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING NORTHERN
    MOUNTAINS TONIGHT...ZONES 31..33..AND 34.
  HIGH WIND WARNING TONIGHT THROUGH TUESDAY MORNING FOR FRONT RANGE
    FOOTHILLS...ZONES 35 AND 36.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, Nov 17, 11:10 AM MST, 6 hours 50 minutes before
COZ030>051-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE IN THE MOUNTAINS AND BE HEAVY AT TIMES THIS
AFTERNOON AND EVENING.  WINTER STORM WARNINGS HAVE BEEN ISSUED FOR
ELEVATIONS ABOVE 9000 FEET FOR 7 TO 14 INCHES OF NEW SNOWFALL AND
CONSIDERABLE BLOWING AND DRIFTING SNOW.  IN MOUNTAIN VALLEYS BELOW
9000 FEET...ACCUMULATIONS ARE EXPECTED TO RANGE BETWEEN 2 AND 5
INCHES.

IN ADDITION TO THE SNOW...STRONG WEST WINDS WILL BE DEVELOPING.
WEST WINDS OF 20 TO 30 MPH WILL BE INCREASING TO 25 TO 40 MPH WITH
GUSTS UP TO 80 MPH IN THE FRONT RANGE FOOTHILLS.  A HIGH WIND
WARNING HAS BEEN ISSUED FOR THOSE LOCATIONS.  ON THE PLAINS...GUSTS
WILL GENERALLY RANGE BETWEEN 30 AND 40 MPH EXCEPT WEST OF INTERSTATE
25 WHERE GUSTS UP TO 60 MPH CAN BE EXPECTED LATE THIS AFTERNOON...
AND GUSTS UP TO 70 MPH MAY DEVELOP TOWARD DAYBREAK TUESDAY.

AN UPPER LEVEL STORM SYSTEM MOVING ACROSS THE STATE WILL BE
RESPONSIBLE FOR THE HEAVY MOUNTAIN SNOWFALL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS IN AND CLOSE TO THE MOUNTAINS WILL CONTINUE TO EXPERIENCE
PERIODS OF GUSTY WEST WINDS THROUGH THURSDAY. THESE WARMING
DOWNSLOPE WINDS WILL BE REPLACED BY COLDER NORTH WINDS BY THE
WEEKEND. THERE ALSO WILL BE A CHANCE OF SNOW STARTING FRIDAY IN THE
MOUNTAINS AND ON THE PLAINS SATURDAY AND SUNDAY. A LARGE HIGH
PRESSURE RIDGE OVER THE ROCKY MOUNTAIN REGION MID-WEEK WILL MOVE
EAST ALLOWING A PACIFIC STORM SYSTEM TO DROP SOUTHEAST SOMEWHERE
OVER WYOMING AND/OR COLORADO BY THE WEEKEND. AT THIS TIME...ITS PATH
AND STRENGTH REMAINS QUITE UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  HOWEVER...
MOUNTAIN SNOWFALL AND HIGH WIND REPORTS WOULD BE GREATLY APPRECIATED.

BARJENBRUCH/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
November 17, 6:00 PM MST to November 18, 6:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 17, 6:00 PM MST to November 18, 6:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331588, 5331589.